Alert archive / Maine / Special Weather Statements in 2016
Special Weather Statement, NWS Caribou, ME
NWS Caribou, ME issued this special weather statement at Aug 4, 2016, 4:06 PM EDT. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2016, 4:06 PM EDT (20:06 UTC)
- Expired
- Aug 4, 2016, 5:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Caribou, ME
The radar
The Caribou radar (KCBW), 5 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 8.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
065
WWUS81 KCAR 042006
SPSCAR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
406 PM EDT THU AUG 4 2016
MEZ002-006-042100-
SOUTHEAST AROOSTOOK-NORTHEAST AROOSTOOK-
406 PM EDT THU AUG 4 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL AROOSTOOK
COUNTY...
AT 405 PM EDT...STRONG THUNDERSTORMS WERE NOTED FROM BRIDGEWATER SOUTH
TO AMITY...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HOULTON...HODGDON...BRIDGEWATER...SMYRNA...AMITY...DUDLEY TOWNSHIP...
CARY PLANTATION...LITTLETON...LINNEUS...MONTICELLO...OAKFIELD...
NEW LIMERICK...LUDLOW...CARY...NORTH AMITY...DUDLEY...
NUMBER NINE MOUNTAIN AND FORKSTOWN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 95 BETWEEN MILE MAKERS 288 AND 304.
US HIGHWAY 1 BETWEEN NORTH AMITY AND BRIDGEWATER.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CARIBOU MAINE.
LAT...LON 4588 6781 4586 6780 4592 6814 4645 6809
4646 6778 4594 6778 4592 6775
TIME...MOT...LOC 2005Z 275DEG 26KT 4608 6794
$$
KREDENSORWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at Aug 4, 12:01 PM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 4, 12:01 PM EDT, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1201 PM EDT THU AUG 4 2016 .SYNOPSIS... Scattered afternoon showers and thunderstorms are possible through the end of the week. The next cold front will move through on Saturday. && .NEAR TERM /THROUGH TONIGHT/... 12 pm update... Convection is currently mvg thru nrn zones ahd of s/wv crossing nrn tip of the state attm. Skies bhnd the line filling in with diurnally driven cu for pcldy wording rmndr of the aftn. Hv rmvd enhanced wording fm grids for tda due to lack of instability. By time convection clrs the CWA expect that s/wv ridge aloft wl once again build in and effectively squash any diurnal storms that may dvlp. Potential certainly exists for an isold shower or storm bhnd the line but threat for anything more than that has waned. Hv lowered maxes for tda by 3-5 degrees mainly acrs the north as showers press thru. May see sun long enuf to boost temps up into the u70s for maxes tda but 80F may be out of reach. Prev discussion blo... High pressure will remain to the east of the state today and tonight. Expect a short wave to move across the region today. This will result in showers along with scattered thunderstorms across central areas and the north during the afternoon. Possible for some small hail and gusty winds as short wave passes, especially in the early portion of the afternoon. Expect clearing later tonight as upper ridge moves back across the area. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... Saturday looks like it could be an active day. Friday will be very warm and humid as warm front lifts across the region. The airmass does become unstable w/CAPE values of 500-800 joules or more and 0-6km shear of 20 kts. Lacking feature is the depth of the moisture which continues to be limited to the 850mb layer w/a large area of dry air above that layer. Atmosphere also looks like it will have a cap above 700mbs which might help to limit convective coverage. Decided to stay w/the daycrew's thinking of 20-30% pops for some showers and tstms. Left out any enhanced wording. Afternoon high temps will reach into the mid and upper 80s. Friday night will continue to be mild and humid. There is the threat for showers and possible tstms late at night into early Saturday morning w/the pre-frontal boundary from Quebec. There is elevated CAPE of 250-400 joules mainly across the n and w. An axis of 6-6.5 c/km lapse rates sets up between 09-12z Saturday morning per the ECMWF and GFS. Carried the mention of tstms w/some containing gusty winds. Overnight lows will remain in the 60s. Also added patchy fog for everywhere w/fog most prevalent across the downeast and coastal regions w/the s wind. For Saturday, could be quite an active day. SPC has the entire CWA in a Marginal Risk for severe weather. CAPE values are projected to hit 1500-2000 joules and possibly higher. Decent 0-6km shear around 30 kts. Mid level lapse rates of 6.5 c/km along w/PWATS hitting 1.25 inches. Jet streak at 300mbs shows up across the region ahead of the slow moving cold front. All this would point to organized convection w/strong to possibly severe storms. Hail/strong wind gusts are a threat along w/some rotation due to veering advertised in the llvls. As stated by the previous shifts, this all hinges on timing and available insolation(heating). The best potential for this would be from Houlton and Millinocket on south into the downeast region. The northern areas could be worked over from earlier activity to dampen things. A later timing could throw this all off plus the guidance advertises a low pres wave developing on the front to enhance things and slow the forward progress of the front. This would keep activity ongoing into the evening. After collaboration w/GYX, decided to boost areal coverage and keep pops around 70%. There is still some timing differences in the GFS and ECMWF. Therefore, kept enhanced wording out for now per collaboration w/GYX. Still some time to assess this potential. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... The cold front is forecast to slowly move across the downeast region Saturday night and then off the coast. Showers and storms will end in the evening w/cooler air arriving behind the front. overnight lows are forecast to be in the mid/upper 50s for the n and w while central and downeast areas will see upper 50s to lower 60s. Sunday will be unsettled and cooler w/showers and tstms setting by the afternoon as the upper trof swings across the region. Instability parameters show potential for some storms to contain small hail. Decent mid level lapse rates to sustain the convection. Carried 30-40% pops for shower and tstms. Daycrew may need to increase the coverage and percentages for the pops on Sunday if this trend continues. Drier for Monday into Tuesday w/temps warming back up as high pres settles over the region. && .AVIATION /16Z THURSDAY THROUGH MONDAY/... NEAR TERM: Expect VFR conditions today and tonight with exception of brief MVFR/IFR at KFVE, KCAR, KPQI and KHUL during this afternoon. SHORT TERM: VFR Friday into Friday evening. BHB and BGR have the potential to see MVFR and IFR later Friday night into Saturday morning. MVFR and IFR conditions could work their way up into the northern terminal w/a s wind. Improvement to VFR is expected by mid to late morning Saturday. Conditions could drop to MVFR Saturday afternoon into the evening w/tstms. Periods of MVFR possible for Sunday especially across the northern terminals w/showers and tstms. && .MARINE... NEAR TERM: For winds have initialized with the NAM12. Will reduce the sustained wind speed from NAM by 10 percent due to relatively cold sea surface temperature. For Waves: Current observations from 44027 showing primary wave system from southeast at 2.6 feet/8 seconds. Boundary conditions from Wave Watch III are about 2 feet too low while this is compensated by wind wave group that is 2 feet too high. Net result is that combined sea at Near Shore Wave Model Boundary is close to observations. So will use NWPS to populate grids and will not make any adjustments to wave heights at this time. SHORT TERM: No headlines expected. SSW winds will pick up some Saturday afternoon to 15 kts w/gusts to 20 kts. seas will respond by increasing to 4 ft. Winds are forecast to turn to the nw on Sunday w/the cold fropa. Wind speeds will be around 15 kts w/seas dropping back to 2-3 ft. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Farrar/Mignone Short Term...Hewitt Long Term...Hewitt Aviation...Farrar/Mignone/Hewitt Marine...Farrar/Mignone/Hewitt
Hazardous weather outlook, Aug 4, 10:24 AM EDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 1024 AM EDT THU AUG 4 2016 MEZ001>006-010-011-015>017-029>032-051430- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 1024 AM EDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SATURDAY AND AGAIN FOR SUNDAY. ALTHOUGH THERE IS STILL SOME UNCERTAINTY REGARDING THE TIMING OF THE STORMS...THERE IS POTENTIAL FOR SOME STRONGER STORMS ACROSS PORTIONS OF NORTHERN AND CENTRAL AREAS THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-051430- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 1024 AM EDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 4, 4:06 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
406 PM EDT THU AUG 4 2016
MEZ002-006-042100-
SOUTHEAST AROOSTOOK-NORTHEAST AROOSTOOK-
406 PM EDT THU AUG 4 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL AROOSTOOK
COUNTY...
AT 405 PM EDT...STRONG THUNDERSTORMS WERE NOTED FROM BRIDGEWATER SOUTH
TO AMITY...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HOULTON...HODGDON...BRIDGEWATER...SMYRNA...AMITY...DUDLEY TOWNSHIP...
CARY PLANTATION...LITTLETON...LINNEUS...MONTICELLO...OAKFIELD...
NEW LIMERICK...LUDLOW...CARY...NORTH AMITY...DUDLEY...
NUMBER NINE MOUNTAIN AND FORKSTOWN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 95 BETWEEN MILE MAKERS 288 AND 304.
US HIGHWAY 1 BETWEEN NORTH AMITY AND BRIDGEWATER.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CARIBOU MAINE.
LAT...LON 4588 6781 4586 6780 4592 6814 4645 6809
4646 6778 4594 6778 4592 6775
TIME...MOT...LOC 2005Z 275DEG 26KT 4608 6794
KREDENSORThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:03 PM EDT | Special Weather Statement | CAR | 42 min | |
| Aug 4, 6:47 PM EDT | Special Weather Statement | CAR | 43 min |
Nearby
Special Weather Statements in Maine, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.